MAUDE Adverse Event Report: SMITH AND NEPHEW, INC. REF XLPE 36 20 DEG 54-56 F; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH AND NEPHEW, INC. REF XLPE 36 20 DEG 54-56 F; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71333345
Health Effect - Clinical Code Pain (1994)
Date of Event 07/25/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient complaining of a painful clunk when internally and externally rotating leg in flexion.Surgeon believes cup not medialised enough, is proud and a screw is perhaps irritating soft tissue.The cup also retroverted.Revision surgery: range of motion was tested while patient asleep and surgeon reported stable -through original incision -opened joint to view implants; surgeon felt once open that joint was dislocating too early with flexion and internal rotation.Head removed, liner removed, two screws removed and the cup explanted.Surgeon reamed deeper with a 58mm reamer, trialled a 58mm and then inserted a 58mm three hole r3 cup.A 40mm lateralised liner 20 degree hood was inserted after trialling and 40mm plus 8mm head inserted.Surgeon felt that this combination gave best range of motion and stability.
 
Additional Manufacturer Narrative
The associated oxinium head, reflection interfit shell, reflection xlpe acetabular liner and reflection head cancellous screws were not returned for evaluation.A clinical evaluation noted that two undated x-rays were provided which do not add further to the reported clunk but it does confirm the reported orientation of the cup.Without the requested clinical information i.E.Complete revision report, and the explant a definitive root cause dislocation cannot be determined.However, the based on the report from the surgeon, the cup was not medialized and noted retroversion.Therefore, the suboptimal implantation could be a contributory factor for the reported revision.The future impact to the patient beyond the revision cannot be determined.As devices were not made available, our inspection cannot be conducted.Product details were provided.Our investigation including a review of complaint history for the listed parts revealed no prior complaints for the listed failure mode.A review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.Without the return of the actual product involved, our investigation of this report is inconclusive.Should the device or additional information be received, this complaint will be reopened and reevaluated.No further actions are being taken at this time; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
REF XLPE 36 20 DEG 54-56 F
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH AND NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7795361
Report Number1020279-2018-01539
Device Sequence Number10793183
Product Code LPH
UDI-Device Identifier03596010479754
UDI-Public03596010479754
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K022902
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71333345
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/25/2018
Supplement Date Received by Manufacturer07/25/2018
Initial Report FDA Received Date08/17/2018
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;